Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online
Ask a Urologist   »  

Had UTI infections. Treated with augmentin. Started pain in abdomen, burning sensation in back. What is causing this?

User rating for this question
Answered by

Practicing since : 2009
Answered : 4362 Questions

Three months ago, I had two UTI infections, one after another. Both were treated with Augmentin. Right after, I was left with a pain in the lower right abdomen, which got worse and worse. I had burning sensation in the lower back, in the right side of the body, and severe fatique.

I now experience extreme pain in the right side of the lower abdomen when I walk for more than 2-3 minutes and I am also experiencing muscle pain in the whole abdomen, especially when I move.

I really don't know where to go next as I had numerous scans done and also a cystoscopy and a colonoscopy. Nothing shows up on those scans. Also there is no sign of infection in the blood or urine right now but I feel awful as I can't walk and live my life properly.

What could be the cause of this, where else could I go?
Posted Sun, 5 Aug 2012 in Urinary and Bladder Problems
Answered by Dr. Rakesh Madhyastha 1 hour later

Thanks for your query

I understand how debilitating this pain can be. I would like to know a little more info in order to come to a better conclusion of the problem

1. What is the type of pain? Catching, pulling or pricking type?
2. Is there any aggravating or relieving factors?
3. Could you please attach the ultra sound scan report or type out the impression of the ultra sound abdomen scan

Please get back to me, I am awaiting your reply

Above answer was peer-reviewed by
Follow-up: Had UTI infections. Treated with augmentin. Started pain in abdomen, burning sensation in back. What is causing this? 23 minutes later

thank you for you reply. At this stage I am now experiencing a burning pain in the lower abdomen, mainly right side and also random aches in the muscles of the abdomen.

What aggravates the pain is when I move and start walking for a few minutes. It get's very concentrated then, in one point, in the lower right abdomen.

What is important to mention is that I feel the same concentrated pain there, when I try to pass stool and I tense my muscle a bit harder. I had this in the day one, when I had the infection and it seems I still have it if I try to hurry things up when passing stool.

The concentrated pain in the lower right abdomen is similar to the pain that you have in the liver when you run.

This Monday, when I went to my GP and was forced to walk from the car to the practice, I was suffering a lot from this pain. The GP prescribed me some Tramadol, but I need to resolve this, not just mask it. As I am normally a very fit person but in the last three months I am living a nightmare.

The bilirubin is also oscilating from 40 to 70 lately, since these problems. This is the only abnormality that they could find. but still, I am feeling awful.

I have attached all the reports that were done and also a few blood tests.

In addition to this, I have also done an MRI of the spine as they thought this might be from a nerve or something, since it doesn't show up on the scans. However, the neurologist also said that there is nothing showing up on the spine and brain MRI.

Your advice would be very much appreciated.

Thank you

Follow-up: Had UTI infections. Treated with augmentin. Started pain in abdomen, burning sensation in back. What is causing this? 10 minutes later
I forgot to mention that the pain in the lower right abdomen is always more severe when I am also sitting down on a chair or similar position. It is usually better when I lay down.

And after the UTI infections, I mainly felt the pain in the right side of the lower abdomen when sitting on a chair or driving. After a few weeks, the pain got more and more intense and I also started to feel weekended and generally sick.
Answered by Dr. Rakesh Madhyastha 8 hours later
Thanks for the detailed reply, it has helped me a lot.

I have gone through your reports in detail. The total bilirubin is high and also ALT. It does not indicate whether direct or indirect bilirubin is high.

The pain you are describing is not of soft tissue (that means you should stop looking for pathology in urinary bladder, colon, etc). It is most likely to be in either the muscle or the bones. But through the description given by you it is most likely to be your hip joint which is involved and the pain is radiating to the right lower abdomen.
Since you have gone through so much pain and so many tests it is worth while to visit a good orthopedician and get an x XXXXXXX of the hip joint to rule out inflammation of that joint. Until then Tramadol is a wonderful drug to mask this kind of pain, the only side effect being gastritis and nausea, so please take it after a good meal.

Also the raised bilirubin is a cause for concern. It has to be evaluated further by a gastroenterologist. Get a HbsAg, HCV and lipid profile. Avoid alcohol until it comes back to normal.

I hope I have answered your query, please accept my answer if you have no further ones

I wish you good health

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor